Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Goodland, KS

May 27, 2002Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2002, 7:38 PM CDT for Hitchcock County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 7:38 PM CDT (00:38 UTC)
Expired
May 27, 2002, 8:30 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:40 PM CDTThunderstorm Wind 52 EStratton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 280038
SVRGLD
NEC087-280130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 830 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF STRATTON NE...OR ABOUT 16
  MILES NORTHEAST OF BENKELMAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AT 805 PM CDT
  CULBERTSON AT 825 PM CDT

HAIL UP TO ONE INCH IN DIAMETER

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4034 10130 4006 10129 4012 10079 4052 10078

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 27, 3:29 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON MAY 27 2002

FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION.

STILL PROGRESSIVE FLOW TAKING PLACE FROM PACIFIC INTO NORTH AMERICA.
HOWEVER SATELLITE WOULD INDICATE TREND BACK TO SOME AMPLIFICATION
ALONG WEST COAST. SLOW MOVING AND DISORGANIZED UPPER SYSTEM OVER
ARIZONA AND NEW MEXICO TRYING TO MOVE TOWARD THE EAST. SOME SORT OF
BOUNDARY DRAPED ACROSS WESTERN AND NORTHERN PORTION OF CWFA THAT IS
PROVIDING CONVERGENCE. AIR MASS IS MOIST AND UNSTABLE OVER MOST OF
CWFA. HOWEVER...PROBLEM IS AS YESTERDAY IN GETTING ALL THE PARAMETERS
OF MOISTURE...INSTABILITY...AND LIFT WORKING TOGETHER IN THE SAME
PLACE. THUNDERSTORMS FORMED ON ALMOST EVERY SIDE YESTERDAY...AND
LEAVING CWFA IN BIG DRY SLOT.

AT MID AND UPPER LEVELS...ALL INITIALIZED ABOUT THE SAME WITH A
SLIGHT EDGE GIVEN TO THE AVN OVER THE ETA. AT SURFACE AND 850 MB...
ETA LOOKS TO HAVE BEST HANDLE...ESPECIALLY ON BOUNDARY DRAPED OVER
CWFA AT THIS TIME. BUT IT MAY BE A LITTLE TOO FAR SOUTH AND NOT
STRONG ENOUGH WITH ATTENDANT SURFACE LOW DUE TO CURRENT WIND SPEEDS
AND DIRECTION. MODELS WERE MOIST AT 850 OVER AREA AND ANYWHERE FROM 2
TO 4 C TOO COOL. WILL TEND TO BLEND THE ETA AND AVN WITH MORE WEIGHT
GIVEN TO THE ETA AT LOWER LEVELS.

FOR TONIGHT/TUESDAY...ABOVE MENTIONED BOUNDARY TO PROVIDE DECENT LOW
LEVEL CONVERGENCE AS CURRENTLY BEING SHOWN BY LAPS DATA. LOCATIONS
ALONG AND EAST OF THIS FEATURE LOOK TO HAVE THE BEST SHOT FOR
THUNDER. GOING BY THE ETA...BOUNDARY IS ROUGHLY HALF WAY THROUGH
CWFA BY 00Z. CONVECTION TO THE SOUTH IS STEELING MOISTURE ALTHOUGH
LOW LEVEL MOISTURE IS OKAY. WILL ALSO HAVE WEAK SHORTWAVE MOVING
THROUGH. BASED ON MODEL DATA...BEST OF ALL PARAMETERS ARE ALONG AND
SOUTH OF THE INTERSTATE. HOWEVER...ETA KAIN-FRITSCH...AFTER
DEVELOPING THUNDER OVER ALMOST OVER THE ENTIRE CWFA BY 00Z...KEEPS
GREATEST COVERAGE AND INTENSITY OVER NORTHERN AND WESTERN SECTIONS.
SO WHAT TO DO. WILL PUT CHANCE FOR EVERYONE.

DRIER WITH RIDGING ON TUESDAY. NGM MOS LOOKS TO COOL AND WILL GO
WITH WARMER ETA/AVN.

FOR TUESDAY NIGHT/WEDNESDAY...A NARROW RIBBON OF MOISTURE AND
INSTABILITY ALONG WITH A WEAK SHORTWAVE MOVES THROUGH THE AREA DURING
THE NIGHT. BOUNDARY GETS DRAPED OVER CWFA FROM SOUTHWEST TO NORTHEAST
DURING THE AFTERNOON. RIGHT EXIT REGION OF JET MOVES IN DURING THE
AFTERNOON ALONG WITH A STRONGER SHORTWAVE. WILL PUT IN A CHANCE
EXCEPT FOR THE EXTREME SOUTHEAST PORTION SINCE DYNAMICS AND
MOISTURE CONVERGENCE ARE NOT THERE YET. ALL GUIADANCE ABOUT THE SAME
AND WILL GO NEAR TO FOR MAXES.

FOR WEDNESDAY NIGHT/THURSDAY...ACTIVITY FROM THE AFTERNOON MOVES
ACROSS THE CWFA AS DYNAMICS MOVES THROUGH. WILL KEEP A CHANCE IN.
RIDGING AND DRIER AIR MOVES IN AGAIN ON THURSDAY. WILL KEEP TEMPS
ABOUT THE SAME AS THE DAY BEFORE AND CLOSE TO GUIDANCE.

FOR DAYS 4 THROUGH 7...MODELS DOING WELL THROUGH THIS MORNING. THEY
WERE NOT LOW ENOUGH WITH HEIGHTS AND STRONG ENOUGH WITH CURRENT
SYSTEM SOUTH OF OUR AREA. MODELS ARE SIMILAR IN THEIR SOLUTIONS AND
THEIR TRENDS FROM THE PREVIOUS RUN. TREND WAS FOR MODELS TO BE WEAKER
AND FURTHER SOUTH WITH THE UPPER RIDGE...ESPECIALLY DURING THE
WEEKEND. SURFACE BOUNDARY AND SHORTWAVE IN NORTHWEST FLOW ALOFT MOVES
THROUGH THURSDAY NIGHT AND FRIDAY.

THIS BOUNDARY AND SHORTWAVES MOVING THROUGH IN WEST TO SOUTHWEST FLOW
ALOFT HANG AROUND THROUGH SUNDAY. UPPER DYNAMICS AND SURFACE BOUNDAY
MOVES AWAY FROM THE AREA ON MONDAY AS DRIER AIR MOVES IN. SO WILL
HAVE CHANCE IN THROUGH SUNDAY AND DRY ON MONDAY. WILL START OUT HOT
AND THEN COOL TO NEAR TO SLIGHTLY ABOVE NORMAL.

.GLD...NONE.

BULLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.